Alert archive / Iowa / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 45, NWS Sioux Falls, SD

May 28, 1998Cherokee County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 28, 1998, 6:42 PM CDT for Cherokee County, Iowa. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 28, 1998, 6:42 PM CDT (23:42 UTC)
Expired
May 28, 1998, 7:15 PM CDT
In force
33 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Cherokee County, IA

The radar

The Sioux Falls radar (KFSD), 130 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 7:00 PM CDTHail 1.75Marcus, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 3:00 PM CDTSevere Thunderstorm WatchSPC5 hr
May 28, 4:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 1998-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1669 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 1998-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 242 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1669 J/kg
Mixed-layer CIN
-237 J/kg
Mixed-layer LCL
991 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSD 282342 RRA
SVRFSD
IAC035-290015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
642 PM CDT THU MAY 28 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN NORTHWESTERN IOWA

* UNTIL 715 PM CDT

* AT 639 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 47 MILES EAST OF SIOUX CITY  OR 2 MILES
  WEST OF AURELIA MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHEROKEE                  AROUND 634 PM CDT
  AURELIA                   AROUND 644 PM CDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WINDS AND LARGE HAIL OCCUR WITH SEVERE
THUNDERSTORMS.  STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

TRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 9:40 AM CDT, 9 hours 2 minutes earlier.

Area forecast discussion, May 28, 9:40 AM CDT, 9 hours 2 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
940 AM CDT THU MAY 28 1998

EARLIER FORECAST IS WORKING OUT WELL.  SLOW MOVING FRONT SHOULD STILL
BE IN THE VICINITY OF NORTHWEST IA THIS AFTERNOON AND THUS WILL CONTINUE
THE CHANCE OF THUNDERSTORMS FOR THAT AREA INTO THE AFTERNOON.  I WILL
UPDATE THE CWA ZONES TO REMOVE THE MORNING TERMINOLOGY.

.FSD...NONE
UMLAND

In the hours before

Special weather statement, May 28, 3:15 PM CDT, 3 hours 27 minutes before
SDZ012-024-025-290600-

NORTHERN HILLS WEEKEND FORECAST
NATIONAL WEATHER SERVICE RAPID CITY SD
215 PM MDT THU MAY 28 1998

...WEEKEND OUTLOOK FOR THE NORTHERN HILLS...

THERE WILL BE A GOOD CHANCE FOR THUNDERSTORMS FRIDAY AFTERNOON AND
FRIDAY NIGHT. PARTLY CLOUDY SKIES ARE EXPECTED THE REMAINDER OF THE
WEEKEND WITH ONLY A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS. HIGHS
WILL VARY FROM AROUND 70 IN THE HIGHER BLACK HILLS TO THE UPPER 70S
ON THE PLAINS FRIDAY...WITH HIGHS IN THE UPPER 60S TO THE MID 70S
SATURDAY AND SUNDAY. LOWS WILL BE MAINLY IN THE 40S.

MJB
Special weather statement, May 28, 4:20 PM CDT, 2 hours 22 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
420 PM CDT THU MAY 28 1998

*** SIGNIFICANT WEATHER PERTAINS TO WEATHER ELEMENTS ASSOCIATED WITH
THUNDERSTORMS. ***

.SYNOPSIS...A COLD FRONT MOVING ACROSS NORTHWEST IOWA THIS AFTERNOON
HAS BEEN SLOWING DOWN.  THUNDERSTORMS TO THE SOUTH OF THE BOUNDARY
HAVE BEEN DEVELOPING IN MOIST UNSTABLE AIR.  TO THE NORTH OF THE
FRONT COOLER...DRIER AIR WILL LIMIT THUNDERSTORMS DEVELOPMENT.
ALL THE STORMS SHOULD DECREASE AFTER 900 PM.

IAZ003-014-022-290200-
BUENA VISTA-CLAY-DICKINSON-
INCLUDING THE CITIES OF...SPENCER...SPIRIT LAKE...STORM LAKE
420 PM CDT THU MAY 28 1998

FORECAST THROUGH :
A TORNADO WATCH IS IN EFFECT UNTIL 900 PM.  SCATTERED THUNDERSTORMS
WILL CONTINUE ACROSS THE AREA THIS EVENING WITH THE POTENTIAL FOR
TORNADOS

* SIGNIFICANT WEATHER:
  SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH)
  LARGE HAIL (EQUAL TO  OR GREATER THAN 0.75 DIAMETER)
  TORNADOES POSSIBLE

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS LIKELY AFTER 400 PM.

IAZ002-013-021-032-282300-
CHEROKEE-IDA-OBRIEN-OSCEOLA-
INCLUDING THE CITIES OF
420 PM CDT THU MAY 28 1998

FORECAST THROUGH :
THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT HAS BEEN CANCELLED.
A FEW THUNDERSTORMS MAY FORM THIS EVENING BUT ARE NOT EXPECTED TO
BECOME SEVERE.

* SIGNIFICANT WEATHER:
  NONE

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

HOLMES
Special weather statement, May 28, 4:20 PM CDT, 2 hours 22 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
420 PM CDT THU MAY 28 1998

*** SIGNIFICANT WEATHER PERTAINS TO WEATHER ELEMENTS ASSOCIATED WITH
THUNDERSTORMS. ***

.SYNOPSIS...A COLD FRONT MOVING ACROSS NORTHWEST IOWA THIS AFTERNOON
HAS BEEN SLOWING DOWN.  THUNDERSTORMS TO THE SOUTH OF THE BOUNDARY
HAVE BEEN DEVELOPING IN MOIST UNSTABLE AIR.  TO THE NORTH OF THE
FRONT COOLER...DRIER AIR WILL LIMIT THUNDERSTORMS DEVELOPMENT.
ALL THE STORMS SHOULD DECREASE AFTER 900 PM.

IAZ003-014-022-290200-
BUENA VISTA-CLAY-DICKINSON-
INCLUDING THE CITIES OF...SPENCER...SPIRIT LAKE...STORM LAKE
420 PM CDT THU MAY 28 1998

FORECAST THROUGH :
A TORNADO WATCH IS IN EFFECT UNTIL 900 PM.  SCATTERED THUNDERSTORMS
WILL CONTINUE ACROSS THE AREA THIS EVENING WITH THE POTENTIAL FOR
TORNADOS

* SIGNIFICANT WEATHER:
  SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH)
  LARGE HAIL (EQUAL TO  OR GREATER THAN 0.75 DIAMETER)
  TORNADOES POSSIBLE

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS LIKELY AFTER 400 PM.

IAZ002-013-021-032-282300-
CHEROKEE-IDA-OBRIEN-OSCEOLA-
INCLUDING THE CITIES OF
420 PM CDT THU MAY 28 1998

FORECAST THROUGH :
THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT HAS BEEN CANCELLED.
A FEW THUNDERSTORMS MAY FORM THIS EVENING BUT ARE NOT EXPECTED TO
BECOME SEVERE.

* SIGNIFICANT WEATHER:
  NONE

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

HOLMES

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 2:30 PM CDTSevere Thunderstorm WarningFSDPlymouth, Sioux35 min
May 28, 3:28 PM CDTTornado WarningFSDBuena Vista37 min
May 28, 3:28 PM CDTTornado WarningFSDBuena Vista17 min
May 28, 6:04 PM CDTSevere Thunderstorm WarningFSDO'Brien, Osceola31 min
May 28, 6:15 PM CDTSevere Thunderstorm WarningFSDPlymouth30 min
May 28, 6:26 PM CDTSevere Thunderstorm WarningFSDClay34 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.